Alert archive / Indiana / River Flood Warnings in 2024

River Flood Warning 63, NWS Indianapolis, IN

April 10, 2024Daviess County, Greene County, Knox County, Indiana

NWS Indianapolis, IN issued this river flood warning at Apr 10, 2024, 11:15 AM EDT for Daviess County, Greene County, Knox County, Indiana. It took effect at Apr 11, 2024, 11:42 AM EDT. It was in force for 7 days.

The area

The counties it named.

The facts

Issued
Apr 10, 2024, 11:15 AM EDT (15:15 UTC)
In effect from
Apr 11, 2024, 11:42 AM EDT
Expired
Apr 18, 2024, 9:57 PM EDT
In force
7 days
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Daviess County, IN, Greene County, IN, Knox County, IN

The radar

The Evansville,IN radar (KVWX), 79 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point White River (IN) at Elliston (ELLI3).

Action stage
14 ft
Minor stage
18 ft
Moderate stage
25 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Apr 10, 9:22 AM EDT, 1 hour 53 minutes earlier. Its key messages:

  • Widespread showers and a few thunderstorms return to the area later today into tonight, with heavy rainfall and localized flooding possible.
  • Significant rainfall in the next 48 hours will likely prolong ongoing river flooding at a minimum, and lead to some renewed lowland flooding along main stem rivers.
  • A marginal severe threat exists for late Thursday morning into the afternoon, but uncertainty is high on location.
Area forecast discussion, Apr 10, 9:22 AM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
922 AM EDT Wed Apr 10 2024

.KEY MESSAGES...

- Widespread showers and a few thunderstorms return to the area
  later today into tonight, with heavy rainfall and localized flooding
  possible.

- Significant rainfall in the next 48 hours will likely prolong
  ongoing river flooding at a minimum, and lead to some renewed
  lowland flooding along main stem rivers.

- A marginal severe threat exists for late Thursday morning into
  the afternoon, but uncertainty is high on location.

&&

.FORECAST UPDATE...
Issued at 921 AM EDT Wed Apr 10 2024

- Cloudy and cool; Rain arriving this afternoon.

Surface analysis this morning shows a frontal boundary stretching
from north of Richmond to Columbus and then south of Vincennes.
Surface High pressure was found over Michigan. Cool easterly surface
flow was in place across much of the forecast area and dew points
across the area have fallen to the lower to middle 40s. Radar
mosaics show an area of showers over southern Indiana, on the south
side of the frontal boundary. These showers were moving northeast
within the flow aloft, but making little progress northward. Aloft,
water vapor imagery showed a deep upper trough over the southern
plains states. This was resulting in moist southwest flow streaming
northeast into the Ohio Valley. Much stronger storms were found
across LA ahead of the trough.

Models this afternoon depict the arrival of forcing dynamics within
the flow aloft pushing into the Ohio Valley. The 300K GFS isentropic
surface shows lift arriving this afternoon, from south to north with
specific humidities greater than 6 g/kg. Forecast soundings this
afternoon trend toward saturation with pwats over 1.2 inches. DESI
members all appear in good agreement for the arrival of rain. Thus
will trend toward categorical pops this afternoon, particularly
across the south which will be closest to the combination of the
lower level boundary and approaching forcing. At this point rainfall
should be falling at low rates, which will not be favorable for
flash flooding or widespread type areal flooding. However, the slow
rainfall could result in some minor, nuisance type flooding that may
require flood advisories this afternoon and evening.

Given the expected precipitation, cloud cover and cool northeast
flow across the forecast area, highs in the upper 50s and lower 60s
will be expected.

&&

.SHORT TERM (Today and tonight)...
Issued at 317 AM EDT Wed Apr 10 2024

Increasingly wet weather expected today into tonight and beyond as a
rapidly strengthening low pressure system lifts out of the western
Gulf Coast region toward the lower Wabash Valley by late tonight.

Scattered showers early this morning associated with weak forcing
along a quasistationary boundary draped across the region will
diminish in coverage a bit as daybreak approaches, with a relative
lull in precipitation this morning, with some light showers
remaining possible across primarily the south, before a leading
upper level impulse ahead of the main upper low quickly shifts
northward through the day, and a strengthening low level jet begins
to steadily pump greater and deeper moisture into the region.
Showers and perhaps a few thunderstorms will overspread the area
from south to north, particularly from midday onward, with
widespread rain and at least isolated thunderstorms throughout
tonight, as profiles become deeply saturated and forcing for ascent
dramatically increases.

Though a well-sheared environment will exist, little to no surface
based instability is expected, though some very slight elevated
instability may sneak into portions of the area tonight - but
profiles will largely remain pseudoadiabatic. Thus, heavy rain and
associated hydrologic concerns will be the primary threat through
the short term.

Precipitable water values will steadily increase through the short
term, peaking tonight near climatological maximum for the time of
year, which, along with the large scale forcing for ascent from a
coupled jet structure, the potent closed low, and the presence of a
strong deformation zone just northwest of the low track, will set
the stage for heavy rain potential, particularly across our west and
northwest in the Wabash Valley, which remains in flood after heavy
rains last week. That said, with only a very modest convective
component to the rainfall, amounts, while significant, do not appear
significant enough for a widespread flash flood threat in the short
term, though localized flooding is certainly on the table. Will hold
off on a flood watch at this time, but message the heavy rain
concern via all available venues.

Rainfall in the short term and beyond is likely to lead to prolonged
and perhaps renewed lowland flooding along the main stem rivers, and
this will require careful monitoring as this event unfolds.

&&

.LONG TERM (Thursday through Tuesday)...
Issued at 317 AM EDT Wed Apr 10 2024

An active pattern will continue through the end of the work week as
a strengthening surface low aided by phasing jet energy aloft tracks
through the region Thursday then slowly away to the northeast into
Quebec on Friday. This will maintain a persistent threat for rain
that will gradually end from the southwest on Friday. Warm and
mainly dry conditions will then return for the weekend into early
next week.

The main area of concern in the extended will come Thursday and
Thursday night as the aforementioned surface wave strengthens and
moves across the area. Widespread rain and scattered storms will be
ongoing at 12Z Thursday with the low positioned across the lower
Ohio Valley. The track of the low across the forecast area will
shift the greater coverage of rainfall to the north and
west...creating a brief lull through midday Thursday. Scattered
convection is expected to develop in the vicinity of the surface wave
during the afternoon and the presence of modest BL shear with deep
low level moisture and weak instability supports the potential for
stronger cells...particularly over the southeast half of the
forecast area. Appears the greatest risk for severe storms will be
to our east but could see gusty winds and small hail within
convection Thursday afternoon. Outside of any convection... winds
will gust up to 35-40mph with a sharp pressure gradient
surrounding the intensifying surface low.

The combination of strong low level forcing and precip water values
peaking at 1.25 to 1.50 inches will keep the threat for heavy
rainfall across the region early Thursday morning...with a more
localized risk associated with scattered convection in the vicinity
of the surface wave Thursday afternoon. There is high confidence in
a widespread 1 to 2 inches of rain with locally higher amounts
across the entire forecast area from later today through early
Friday. This will bring areal flooding concerns and likely a renewal
of flooding on area rivers and streams for late week.

As the surface wave moves into northeast Indiana by Thursday
evening...wraparound moisture will pivot back into the region in
association with a mid level deformation band that may accentuate
rainfall rates for a brief period during the night. Scattered
showers will continue on Friday and focus mainly across the
northeast half of the forecast area within the backwash of the
departing surface low. As cold advection establishes...expect a
cool...raw afternoon with winds again gusting across the region. As
drier air spreads into the area...showers will end by late day.
Temperatures will likely hold in the upper 40s and lower 50s across
much of the northeast half of the forecast area...with the potential
for late day sun boosting temps a bit higher further southwest.

Ridging at the surface and aloft will expand into the Ohio Valley
for the weekend with warmer temperatures and mainly dry conditions.
Cannot rule out a few showers and thunderstorms late Saturday night
and Sunday focused especially across northern portions of the
forecast area as a weak surface wave tracks through the lower Great
Lakes. Additional threats for scattered convection are possible
through the first half of next week as a strong storm system tracks
into the western Great Lakes. Temperatures will remain warm with 70s
expected for highs Sunday through the middle of next week.

&&

.AVIATION (12Z TAF Issuance)...
Issued at 641 AM EDT Wed Apr 10 2024

Impacts:

- Widespread IFR ceilings in showers developing late morning onward.

- Isolated thunderstorms possible late in the period, but too
  uncertain for inclusion at this time.

Discussion:

Ceilings will deteriorate from south to north during the day today
as a strong low pressure system moves toward the region. Widespread
IFR conditions are expected in showers, with MVFR visibilities, by
late morning/midday at all but LAF, which will likely remain MVFR
into the evening. Visibilities will likely fluctuate, and may drop
to IFR briefly in the heaviest showers.

Isolated embedded thunderstorms are possible late this afternoon
into tonight, but are too low probability at any one point for
mention at this time.

Winds will be variable around the boundary early in the period,
becoming more easterly with time as the low level flow responds to
the developing/approaching surface low with time. Sustained winds
will generally be 10KT or less, though some gustiness may develop
late in the period as the pressure gradient tightens.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Puma
SHORT TERM...Nield
LONG TERM...Ryan
AVIATION...Nield
Hazardous weather outlook, Apr 10, 3:36 AM EDT, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
336 AM EDT Wed Apr 10 2024

INZ021-028>031-035>049-051>057-060>065-067>072-110745-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
336 AM EDT Wed Apr 10 2024

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Widespread showers with isolated to scattered embedded thunderstorms
are expected later today and tonight. Severe storms are not expected,
but heavy rainfall and localized flooding will be possible. Lightning
is a threat from any thunderstorm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers with isolated to scattered thunderstorms will remain a threat
through Thursday evening. An isolated strong storm or two cannot be
ruled out, with gusty winds and small hail, along with a continued
threat for heavy rainfall and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report heavy rainfall amounts and any
observed flooding over the next 48 hours.

&&

This product in graphical format...along with other weather...
hydrological and climate information...at:

http://www.weather.gov/erh/ghwo?wfo=ind
http://www.weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 8:52 PM EDTAreal Flood AdvisoryINDBartholomew, Decatur, Johnson, Rush, Shelby4 hr
Apr 9, 8:55 PM EDTAreal Flood AdvisoryINDDaviess, Greene, Knox, Martin4 hr
Apr 9, 8:59 PM EDTAreal Flood AdvisoryINDBrown, Greene, Monroe, Owen4 hr
Apr 10, 11:15 AM EDTRiver Flood WarningINDBartholomew3 days
Apr 10, 11:15 AM EDTRiver Flood WarningINDJackson, Lawrence, Washington6 days
Apr 10, 11:15 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike10 days
Apr 10, 11:27 AM EDTRiver Flood WarningINDGibson, Knox, Posey21 days
Apr 10, 11:27 AM EDTRiver Flood WarningINDKnox13 days

Nearby

River Flood Warnings in Indiana, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.